Contact Dermatitis • Original Article
Generalized reactions during skin testing with clindamycin in drug
hypersensitivity: a report of 3 cases and review of the literature
, Sabine Müller
, Jan H. Röhrbein
, Dorothea Wieczorek
, Thilo Jakob
and Bettina Wedi
Department of Dermatology and Allergy, Comprehensive Allergy Centre, Hannover Medical School, 30625 Hannover, Germany,
Dermatology, Medical Centre – University of Freiburg, Faculty of Medicine, University of Freiburg, 79104 Freiburg im Breisgau, Germany and
Dermatology and Allergology, University Hospital Gießen (UKGM), Justus-Liebig-University Gießen, 35385 Giessen, Germany
Background. The diagnostic approach to drug hypersensitivity includes a detailed med-
ical history, clinical examination, and skin testing and/or oral challenge with a culprit or
alternative drug, depending on the type of reaction and the suspected drugs. Although
skin testing is considered to be rather safe, cutaneous and systemic, including fatal, reac-
tions have been described.
Objectives. To report 3 cases with generalized delayed reactions after skin testing with
clindamycin, and to review the existing literature.
Methods. Thorough clinical examination, blood tests and prick, intradermal and patch
tests were performed in 3 patients.
Results. All patients experienced generalized maculopapular exanthema after intrader-
mal and patch testing with clindamycin and amoxicillin in the rst patient, and clin-
damycin alone in the second and third patient. None of the patients showed immediate
reactions to skin tests, while positive intradermal reactions after 24 h to amoxicillin and
clindamycin were observed in the rst patient, and positive intradermal reactions after
24 h to clindamycin were observed in the second and third patients.
Conclusions. Skin testing with clindamycin in the diagnosis of drug hypersensitivity
carries some risk of adverse reactions. A stepwise and individual diagnostic work-up,
considering potential risk factors, and testing in a specialized centre with emergency
equipment available is highly recommended.
Key words: drug hypersensitivity; generalized reactions; skin testing.
Drug hypersensitivity reactions are interactions between
a pharmacological agent and the human immune system,
and can manifest as a heterogeneous clinical spectrum
depending on the underlying pathophysiological and
Correspondence: Prof. Dr. med. Bettina Wedi, Department of Dermatol-
ogy and Allergy, Comprehensive Allergy Centre, Hannover Medical School,
Carl-Neuberg-Street 1, 30625 Hannover, Germany. Tel: +0511 5327673; Fax:
+49 511 532 161013. Email: email@example.com
These authors contributed equally to the manuscript
Conﬂicts of interest: None declared.
Accepted for publication 2 December 2017
immunological mechanisms (1). When drug hypersen-
sitivity reactions are mediated by specic immunological
mechanisms, they are referred to as drug allergy (2).
Among adverse reactions to drugs, allergic reactions to
-lactams are the most common (3, 4).
Depending on the time interval between drug
exposure and onset of the reaction, as well as the
underlying immunological mechanisms, allergic hyper-
sensitivity reactions are classied as immediate and
non-immediate (1). Immediate reactions usually occur
within 30–60 min after the last intake. They clinically
manifest with urticaria and/or angioedema, rhini-
tis, bronchospasm, and anaphylactic shock (1, 5, 6).
© 2018 John Wiley & Sons A/S. Published by John Wiley & Sons Ltd
Contact Dermatitis, 78, 274–280